Minnesota, 2008

Damaging Wind in Minnesota, June 25, 2008

June 25, 2008 · NWS FGF · 1 event in 1 county or zone

Strong thunderstorms across portions of west central Minnesota produced a strong wind gust in Wadena County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong thunderstorms across portions of west central Minnesota produced a strong wind gust in Wadena County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 7:33 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 24, 7:33 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
833 PM CDT TUE JUN 24 2008

.UPDATE...
FOCUS TONIGHT IS ON CONVECTION. MAIN SVR COMPLEX HAS BEEN MOVING
SOUTHEAST FROM WEST OF BISMARCK NOW DOWN TO MOBRIDGE. MVMT HAS
BEEN VERY SLOW AS MID LEVEL WIND FIELDS WEAK. THERE HAS BEEN
INCREASING ACTIVITY NORTH OF THIS COMPLEX AIDED BY 25-30 KT 850 MB
JET AND EDGE OF 850 MB INSTABILITY AXIS. THIS 850 MB INSTABILITY
AXIS TO SHIFT EAST TONIGHT WITH THREAT FOR SVR SPREADING EASTWARD
INTO SE ND THIS EVENING...BUT ATMOSPHERE LOOKS TO REMAIN MUCH MORE
STABLE NORTH OF THIS INTO NE ND. BOTH GFS/NAM OVERDOING DEW PTS
ONCE YOU GET NORTH OF INTERSTATE 94...LIMITING SFC BASED
INSTABLITY AND 850 MB JET AND INSTABILITY GRADIENT HUGS I-94 AREA.

UPDATED WX STORY TO HIGHLIGHT SVR THREAT FOR SE ND AND TO REMOVE
NE ND/NW MN.

MID LEVEL FLOW IS WEAK SO MOVEMENT OF ANY OF THESE CELLS NOT
LIKELY TO BE TOO FAST. HAIL THE MAIN THREAT BUT FREEZING LEVELS NR
13 KFT PRETTY HIGH. DID UPDATE DEW PTS THRU WEDNESDAY AND TWEEKED
A FEW TEMPS.

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT TUE JUN 24 2008/

DISCUSSION...
FORECAST CHALLENGE CONCERNS MAINLY TEMPERATURES AND PCPN CHANCES.

MODELS OVERALL IN PRETTY GOOD AGREEMENT...ESPECIALLY IN THE SHORT
TERM...AND WILL USE BLEND FOR FORECAST.

ORGANIZED SURFACE LOW ALONG SE MT/SW ND BORDER AHEAD OF ADVANCING
SHORT WAVE IN E MT. MAXIMUM MSAS PRESSURE FALLS JUST
DOWNSTREAM FROM LOW AND EXPECT FEATURE TO PROPAGATE EASTWARD INTO SW
ND BY EVENING. AT THIS TIME EXPECT CONVECTIVE INITIATION NEAR LOW
WITH CONVECTIVE TEMPERATURES IN THE MID 80S SO AROUND MID AFTERNOON.
THIS AREA ON NOSE OF 60 DEGREE SURFACE DEWPOINTS...MAXIMUM LOW LEVEL
CONVERGENCE AND FRONTOGENETIC FORCING. MAXIMUM INSTABILITY/CAPE AND
LOW LEVEL MOISTURE ACROSS SOUTH THIRD OF FA THIS EVENING AND WILL
SEE EASTWARD EXPANDING FAVORABLE BULK SHEAR AS WAVE SHIFTS EAST. AS
A RESULT EXPECT BEST T POTENTIAL ACROSS SOUTHERN THIRD OF FA THIS
EVENING SHIFTING INTO NW/WEST CENTRAL MN LATE EVENING OR AFTER
MIDNIGHT. LOW LEVEL JET NOT REAL IMPRESSIVE AFT 06Z SO DO NOT EXPECT
SEVERE POTENTIAL MUCH AFTER MIDNIGHT. LOW LEVEL MOIST FLUX AND SOME
CLOUD COVER WILL HOLD TEMPERATURES UP AND WILL FOLLOW NUMERICAL
GUIDANCE WHICH IS IN GOOD AGREEMENT.

WILL LIKELY SEE ONGOING CONVECTION ACROSS MN WED MAINLY BEFORE NOON
AS SHORT WAVE AND ASSOCIATED BOUNDARY COMPLETES ITS PASSAGE ACROSS
FA. FOLLOWING THIS FEEL PCPN POTENTIAL PRETTY LOW INTO WEDNESDAY
NIGHT. AIRMASS WILL REMAIN SLIGHTLY UNSTABLE AND WITH ZONAL FLOW ANY
MINOR IMPULSE COULD ACT UPON RESIDUAL MESOSCALE BOUNDARY TO KICK OF
SOME CONVECTION BUT CONFIDENCE LOW. HAVE KEPT SLIGHT CHANCE POPS
GOING INTO EVENING THEN PULLED POPS REMAINDER OF PERIOD. COLUMN DOES
COOL SLIGHTLY IN WAKE OF FROPA SO TEMPERATURES WILL BE A FEW DEGREES
COOLER WED-WED NIGHT.

MOST OF THURSDAY ALSO LOOKS QUIET AHEAD OF NEXT SHORTWAVE. WARM
ADVECTION/RETURN FLOW INCREASES AS SURFACE LOW SHIFTS EAST INTO
CENTRAL DAKOTAS BY 00Z FRIDAY. DEGREE OF WARM ADVECTION CLOUD COVER
WILL GOVERN TEMPERATURES HOWEVER TEMPERATURES SHOULD BE ATLEAST A
COUPLE DEGREES WARMER. WILL PULL POPS THIS PERIOD AS ANY CONVECTION
LOOKS TO BE LATER IN DAY WITH CAPPING.

ACTIVE PERIOD THURSDAY NIGHT OVER THE DAKOTAS EXPANDING LATE
THURSDAY INTO FRIDAY ACROSS MN AS NEXT WAVE AND ASSOCIATED COLD
FRONT PROPAGATES THROUGH FA. TOUGH TO PINPOINT EXACT LOCATION OF
THUNDERSTORM COMPLEX HOWEVER FAVORED INSTABILITY AND CAPE SHIFTS
ACROSS SOUTHERN FA SO WILL UP POPS THIS AREA. WILL KEEP LOW POPS
GOING FRIDAY WITH PASSAGE OF SHEAR AXIS.

LONG TERM (SAT-TUE)...
MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH THE EXTENDED. AS
ZONAL FLOW BECOMES MORE AMPLIFIED WITH A SHORT WAVE BY SATURDAY.
LOWER THICKNESSES BEHIND SW REALIZE COOLER TEMPERATURES FOR SAT WITH
LINGERING PRECIP CHANCES EAST OF THE VALLEY. MODELS SUGGEST
PROGRESSIVE FLOW MOVING THE SYSTEM EAST QUICKLY ALLOWING 500MB
HEIGHTS TO BEGIN TO INCREASE SUNDAY AND MONDAY AS INTERMOUNTAIN WEST
RIDGE TILTS EAST. 850MB TEMPS ALSO CLIMB TO NEAR 20C ACROSS PORTIONS
OF FA. SW ENERGY APPEARS TO RIDE THE RIDGE NORTH INTO CANADA SO KEPT
POPS OUT OF THE FORECAST WITH TEMPS RANGING NEAR SEASONAL NORMALS
EARLY NEXT WEEK.

AVIATION...
TSTORMS WILL DEVELOP ACROSS THE HIGH PLAINS THIS AFTERNOON AND MOVE
EAST ACROSS THE FA AREA. TONIGHT AND THROUGH THE EARLY MORNING HOURS
TOMORROW EXPECT CIGS TO BE AROUND 5000FT WITH ANY TS. BEST BET FOR
STORMS AT A SPECIFIC TAF SITE IS FARGO FROM 03-09Z...VCTS EXPECTED
FOR OTHER TAF SITES. OTHERWISE VFR CONDITIONS APPLY WHEN NOT
AFFECTED BY THUNDERSTORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Jun 24, 2:26 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
326 PM CDT TUE JUN 24 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-252030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
326 PM CDT TUE JUN 24 2008

...SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN AND WESTERN
PARTS OF THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY MOVE INTO THE REGION LATER THIS
EVENING ALONG AND SOUTH OF A LINE FROM DEVILS LAKE TO MAYVILLE
NORTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARD
ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE STORMS WILL MOST
LIKELY MOVE IN FROM CENTRAL NORTH DAKOTA AFTER 8PM CDT AND SHOULD
DIMINISH IN INTENSITY AFTER MIDNIGHT. STORMS WILL LIKELY CONTINUE
INTO PARTS OF WEST CENTRAL AND NORTHWEST MINNESOTA DURING THE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY NIGHT OVER
THE ENTIRE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 206 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wadena

When
June 25, 12:00 AM CST
Where
Wadena County, 0.69 mi S of Wadena
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
46.440, -95.130

Several large 3 to 5 inch tree branches were blown down around town, which resulted in scattered power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118638.